Diclofenac capsules (Zipsor, Zorvolex) and tablets (Cataflam) are used to relieve mild to moderate pain. Diclofenac extended-release tablets (Voltaren XR), tablets (Cataflam), and delayed-release tablets (available generically) are used to relieve pain, tenderness, swelling, and stiffness caused by osteoarthritis (arthritis caused by a breakdown of the lining of the joints), and rheumatoid arthritis (arthritis caused by swelling of the lining of the joints). Diclofenac extended-release tablets and delayed-release tablets are also used to treat ankylosing spondylitis (arthritis that mainly affects the spine). Diclofenac tablets (Cataflam) are also used to treat painful menstrual periods. Diclofenac solution (Cambia) is used to treat migraine headaches in adults, but cannot be used to prevent migraines or to treat other types of headaches. Diclofenac is in a class of medications called NSAIDs. It works by stopping the body’s production of a substance that causes pain, fever, and inflammation.
Side Effects Of Diclofenac
Diclofenac may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- gas or bloating
- ringing in the ears
Some side effects can be serious. If you experience any of the following symptoms or those mentioned in the WARNING section, call your doctor immediately or get emergency medical help. Do not take any more diclofenac until you speak to your doctor.
- unexplained weight gain
- shortness of breath or difficulty breathing
- swelling of the abdomen, feet, ankles, or lower legs
- excessive tiredness
- lack of energy
- loss of appetite
- pain in the upper right part of the stomach
- yellowing of the skin or eyes
- flu-like symptoms
- swelling of the eyes, face, tongue, lips, throat, arms, or hands
- difficulty breathing or swallowing
- pale skin
- fast heartbeat
- cloudy, discolored, or bloody urine
- back pain
- difficult or painful urination
Diclofenac may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.
Warnings & Precautions
Before taking diclofenac:
- tell your doctor and pharmacist if you are allergic to diclofenac (also available as Solaraze and Pennsaid, in Arthrotec), aspirin or other NSAIDs such as ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn), any other medications, or any of the inactive ingredients in the diclofenac product you plan to take. Ask your pharmacist or check the medication guide for a list of the inactive ingredients. If you will be taking diclofenac capsules (Zipsor), tell your doctor if you are allergic to bovine (cow) proteins such as those found in milk, beef, or gelatin.
- tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention the medications listed in the WARNING section and any of the following: acetaminophen (Tylenol, in other products), angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin, in Lotrel), captopril, enalapril (Vasotec, in Vaseretic), fosinopril, lisinopril (in Zestoretic), moexipril (Univasc, in Uniretic), perindopril (Aceon, in Prestalia), quinapril (Accupril, in Accuretic, in Quinaretic), ramipril (Altace), and trandolapril (Mavik, in Tarka); angiotensin receptor blockers such as azilsartan (Edarbi, in Edarbyclor), candesartan (Atacand, in Atacand HCT), eprosartan (Teveten), irbesartan (Avapro, in Avalide), losartan (Cozaar, in Hyzaar), olmesartan (Benicar, in Azor, in Benicar HCT, in Tribenzor), telmisartan (Micardis, in Micardis HCT, in Twynsta); beta blockers such as atenolol (Tenormin, in Tenoretic), labetalol (Trandate), metoprolol (Lopressor, Toprol XL, in Dutoprol), nadolol (Corgard, in Corzide), and propranolol (Hemangeol, Inderal, Innopran); cyclosporine (Gengraf, Neoral, Sandimmune); digoxin (Lanoxin); diuretics (‘water pills’); insulin and oral medication for diabetes; lithium (Lithobid); medications for seizures; methotrexate (Otrexup, Rasuvo, Trexall), rifampin (Rifadin, Rimactane, in Rifamate, in Rifater), and voriconazole (Vfend). Many other medications may also interact with diclofenac, so be sure to tell your doctor about all the medications you are taking even if they do not appear on this list. Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
- tell your doctor if you have or have ever had any of the conditions mentioned in the WARNING section or asthma, especially if you also have frequent stuffed or runny nose or nasal polyps (swelling of the lining of the nose); porphyria (an abnormal increase in the amount of certain natural substances made by the liver); heart failure; swelling of the hands, feet, ankles, or lower legs; or liver or kidney disease.
- tell your doctor if you are pregnant, especially if you are in the last few months of your pregnancy, you plan to become pregnant, or you are breastfeeding. If you become pregnant while taking diclofenac, call your doctor.
- talk to your doctor about the risks and benefits of taking diclofenac if you are 75 years of age or older. Do not take this medication for a longer period of time or at a higher dose than recommended by your doctor.
- if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking diclofenac.
- if you have phenylketonuria (PKU; an inherited condition in which a special diet must be followed to prevent mental retardation), you should know that the powder for solution contains aspartame, a source of phenylalanine.
Diclofenac comes as a tablet, and liquid-filled capsule, a hard gelatin capsule, an extended-release (long-acting) tablet, a delayed-release (releases medication in the intestine) tablet, and as packets of powder for a solution (to be mixed with water) and taken by mouth. Diclofenac liquid-filled capsules are usually taken 4 times a day and diclofenac hard gelatin capsules are usually taken 3 times a day on an empty stomach. Diclofenac extended-release tablets are usually taken once a day, and in rare cases are taken twice a day, if needed to control pain. Diclofenac tablets and diclofenac delayed-release tablets are usually taken 2, 3, or 4 times a day. Diclofenac solution is taken without food as a one-dose treatment to relieve the pain of migraine headaches. If you were told to take diclofenac on a regular basis, take it at around the same time(s) every day. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take diclofenac exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.
Different diclofenac products release the medication differently in your body and cannot be used interchangeably. Only take the diclofenac product prescribed by your doctor and do not switch to a different diclofenac product unless your doctor says that you should.
Your doctor may adjust the dose of your medication during your treatment depending on your response to the medication. Talk to your doctor about how you are feeling during your treatment with diclofenac.
If you are taking the powder for solution, you will need to mix it with water before you take it. To mix the medication, first remove one packet from a row of three attached packets. Place 2 to 4 tablespoons (1 to 2 ounces; 30 to 60 mL) of water in a cup. Add the contents of the packet and mix well. Drink the entire mixture right away. Throw away the empty packet in a trash can that is out of the reach of children and pets.
Do not let anyone else take your medication. Ask your pharmacist any questions you have about refilling your prescription.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
All information has been provided courtesy of MedLinePlus from the National Library of Medicine and from the FDA.